New Mexico, 2009

High Wind and Strong Wind in New Mexico, February 17, 2009

February 17, 2009 · NWS ABQ · 3 events in 3 counties and zones

A storm off the California coast moved inland on the 17th and lifted to the northeast. The mid level winds strengthened as a surface low deepened over southwest Kansas.

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm off the California coast moved inland on the 17th and lifted to the northeast. The mid level winds strengthened as a surface low deepened over southwest Kansas. This produced some strong and gusty winds over central and eastern New Mexico, with the highest winds over Torrance and Lincoln counties. Strong wind gusts around Albuquerque resulted in a highway sign getting blown off its post and struck a car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 17, 3:00 AM MST, 8 hours 55 minutes earlier.

Area forecast discussion, Feb 17, 3:00 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MST TUE FEB 17 2009

.DISCUSSION....PRECIPITATION HAS BEEN SLOWER TO BEGIN OVER NORTHWEST
NEW MEXICO SO FAR. BAND OF CLOUDS/SHOWERS OVER ARIZONA CONTINUES TO
TRACK EASTWARD BUT APPEARS TO BE THINNING OUT SOMEWHAT AS IT TRACKS
EASTWARD.  WILL LEAVE WINTER WX ADVISORY AS IS BUT HAVE DOUBTS
CRITERIA SNOW AMOUNTS WILL BE WIDESPREAD OVER THE AREA. AREA ALONG
THE COLORADO BORDER MOST LIKELY TO GET AT LEAST SOME ACCUMULATION
TODAY.

WIND HIGHLIGHTS ALSO PROBLEMATIC TODAY/THIS EVENING. STRONGEST H7
WINDS STILL PASS THROUGH BEFORE MIDDAY...BUT BAND OF STRONGEST H5
WINDS APPEAR LATER TODAY AND CROSS CENTRAL AND NORTHEAST NEW MEXICO
AS THE SHORTWAVE PASSES THROUGH.  SURFACE LOW POSITION TO BE WELL TO
OUR NORTHEAST...AND BEST SURFACE PRESSURE GRADIENT ALSO ACROSS
NORTHEAST NEW MEXICO. BEST AND BROADEST AREA OF DOWNWARD MOTION
INDICATED OVER NORTHEAST NEW MEXICO AS WELL...BUT ALSO EXTENDED
SOUTHWARD THROUGH CENTRAL MOUNTAIN CHAIN.  HAVE DECIDED TO UPGRADE
WATCH TO HIGH WIND WARNING OVER THESE AREAS...WITH WIND ADVISORY
OVER SOUTHEAST PLAINS AND SANGRE DE CRISTO AND UPPER AND MIDDLE RIO
GRANDE VALLEY.

SOME LINGERING SNOW TONIGHT AND INTO WEDNESDAY MAINLY NORTH CENTRAL
MOUNTAINS. WINDS SHOULD TAPER OFF AFTER SUNSET THIS EVENING OVER
MOST AREAS BUT PERSIST NORTHEAST/EASTCENTRAL. WINDY AGAIN ON
WEDNESDAY SOUTH AND EAST IN NORTHWEST FLOW ALOFT. NORTHWEST WINDS
ALOFT PERSIST THROUGH REST OF WEEK WITH ANOTHER SURFACE FRONT FRIDAY
NIGHT. MAY GET INTO SOME STRONGER WINDS AND SHOWERS NORTH BY
SUNDAY.

&&

.AVIATION...VERY WINDY CONDITIONS WILL PREVAIL ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN WHERE WEST WINDS MAY GUST UP TO 50KTS BETWEEN
15Z AND 02Z. OTHERWISE...VFR CONDITIONS WILL PREVAIL ACROSS THE
EASTERN PLAINS FOR THE NEXT 24 HOURS.  MEANWHILE...A BAND OF
PRECIPITATION WILL MOVE INTO NW NM BETWEEN 15 AND 21Z WHERE
OCCASIONAL IFR CEILINGS AND VSBYS WILL BE POSSIBLE. TAF SITES MOST
LIKELY TO BE IMPACTED INCLUDE KFMN AND KGUP. NORTHERN AND WESTERN
MTNS MAY BE OCCASIONALLY OBSCURED.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

.FIRE WEATHER...AN UPPER LEVEL STORM SYSTEM WILL CROSS THE STATE
DURING THE DAY BRINGING HIGH WINDS TO THE EASTERN HALF OF THE
STATE...WHILE ISOLATED TO SCATTERED RAIN/SNOW SHOWERS WILL BE
POSSIBLE ACROSS THE NORTHERN AND WESTERN AREAS. DEWPOINTS CURRENTLY
IN THE SINGLE DIGITS JUST EAST OF THE CENTRAL MTNS WHERE CONFIDENCE
HAD NOT BEEN AS HIGH FOR A RED FLAG WARNING TODAY.  HOWEVER...SINCE
IT APPEARS MODEL GUIDANCE HAS HAD DEWPOINTS TOO HIGH FOR TODAY...AND
HAVE ALSO RAISED MAX TEMPS A DEGREE OR TWO...IT NOW APPEARS THAT THE
EASTERN AND SOUTHERN  SECTIONS OF ZONES 103 AND 107 WILL REACH RED
FLAG CRITERIA FOR A FEW HOURS THIS AFTERNOON.  THE FIRE WEATHER
WATCH FOR THESE ZONES WILL BE UPGRADED TO A RED FLAG WARNING. IT
SHOULD BE NOTED THAT WINDS WILL BE EXTREMELY HIGH...AND GUSTS UP TO
60 MPH ARE NOT OUT OF THE QUESTION TODAY.  MINIMUM RELATIVE
HUMIDITIES WILL RANGE BETWEEN 10 AND 15 PERCENT FOR MOST OF THESE
AREAS. PORTIONS OF ZONE 106 MAY ALSO OBSERVE CRITICAL FIRE WEATHER
CONDITIONS FOR AN HOUR OR TWO THIS AFTERNOON...BUT WILL NOT ISSUE
ANY HEADLINES AT THIS TIME.

A COLD FRONT WILL PUSH THROUGH THE AREA TONIGHT AS THE UPPER LEVEL
SYSTEM DEPARTS.  THOUGH TEMPERATURES WILL BE COOLER ON
WEDNESDAY...IT STILL APPEARS THAT RELATIVE HUMIDITIES WILL DROP
BELOW 15 PERCENT ACROSS A GOOD PORTION OF ZONE 108 AND POSSIBLY
EXTREME SOUTHERN PORTIONS OF ZONE 104. APPEARS THAT 20 FOOT WINDS
WILL ALSO BE SUFFICIENT FOR CRITICAL FIRE WEATHER CONDITIONS UNDER
NORTHWEST FLOW ALOFT. THUS...WILL ISSUE A FIRE WEATHER WATCH FOR
ZONE 108 ONLY...WHERE CONFIDENCE IS HIGHER...FOR WEDNESDAY
AFTERNOON.

QUIETER CONDITIONS WILL RETURN ON THURSDAY AND THROUGH THE REMAINDER
OF THE WEEKEND THANKS TO A RIDGE BUILDING INTO THE WESTERN UNITED
STATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  25  47  20 /  40  10   5   0
GALLUP..........................  45  15  44  10 /  50  10   5   0
GRANTS..........................  49  14  45   9 /  20  10   5   0
GLENWOOD........................  58  22  57  21 /  30   0   5   0
CHAMA...........................  37   6  42   8 /  70  50  30   0
LOS ALAMOS......................  47  23  48  21 /  30  10   5   0
RED RIVER.......................  33   2  36   2 /  40  30  30   0
TAOS............................  44  14  43  10 /  30  10  20   0
SANTA FE........................  47  19  44  17 /  20  10   5   0
SANTA FE AIRPORT................  50  23  46  20 /  10  10   5   0
ESPANOLA........................  53  19  46  16 /  20  10   5   0
ALBUQUERQUE HEIGHTS.............  56  30  52  28 /  10   5   5   0
ALBUQUERQUE VALLEY..............  58  23  53  20 /  10   0   5   0
ALBUQUERQUE FOOTHILLS...........  52  27  49  25 /  10   5   5   0
ALBUQUERQUE WEST MESA...........  57  26  52  22 /  10   5   5   0
SOCORRO.........................  61  27  56  22 /   5   0   0   0
SANDIA PARK/CEDAR CREST.........  46  24  45  22 /  10  10   5   0
MORIARTY/ESTANCIA...............  52  27  48  19 /  10   0   5   0
CARRIZOZO.......................  61  28  53  23 /   0   0   0   0
RUIDOSO.........................  57  26  50  23 /   0   0   5   0
RATON...........................  57  19  49  15 /   5   0   5   0
LAS VEGAS.......................  52  24  48  16 /  10   5   5   0
ROY.............................  58  23  50  18 /   5   0   0   0
CLAYTON.........................  63  26  54  22 /   0   0   0   0
SANTA ROSA......................  65  25  55  22 /   5   0   0   0
TUCUMCARI.......................  67  33  60  24 /   0   0   0   0
FORT SUMNER.....................  67  30  58  23 /   0   0   0   0
CLOVIS..........................  71  33  60  25 /   0   0   0   0
PORTALES........................  71  33  62  24 /   0   0   0   0
ROSWELL.........................  72  37  65  29 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 8 AM THIS MORNING TO 7 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ003-004-009-018>021.

WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES...NMZ002.

HIGH WIND WARNING FROM 8 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ005>007-010>013-016-017-026.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING
FOR THE FOLLOWING ZONES...NMZ103-104-107-108.

FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES...NMZ108.

&&
Hazardous weather outlook, Feb 17, 6:00 AM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MST TUE FEB 17 2009

NMZ001>021-026-181300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MST TUE FEB 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IN IS EFFECT FOR MUCH OF THE CENTRAL MOUNTAIN
CHAIN AND PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS FROM 8
AM THIS MORNING UNTIL 7 PM THIS EVENING. WIND ADVISORIES HAVE ALSO
BEEN POSTED FOR PORTIONS OF THE EAST CENTRAL AND SOUTHEAST PLAINS AS
WELL AS THE UPPER AND MIDDLE RIO GRANDE VALLEY AND THE SANGRE DE
CRISTO MOUNTAINS UNTIL 7 PM THIS EVENING. WESTERLY WIND GUSTS AS
HIGH AS 60 MPH ARE POSSIBLE OVER THE WARNING AREAS.

A RED FLAG WARNING REMAIN IN EFFECT FROM 11 AM THIS MORNING UNTIL 7
PM THIS EVENING FROM THE CENTRAL MOUNTAIN CHAIN OVER THE EASTERN
PLAINS.  A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR THE
NORTHWEST MOUNTAINS UNTIL 5 PM. FOR ADDITIONAL DETAILS SEE THE
WEATHER MESSAGES AND RED FLAG WARNING PRODUCTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FIRE WEATHER WATCH IS IN EFFECT FOR THE EAST CENTRAL PLAINS FOR
WEDNESDAY DUE TO ANTICIPATED STRONG WINDS AND LOW HUMIDITIES.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG WINDS
AT THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE WEB SITE OR BY
CALLING 1.888.386.7637.

In the hours before

Local storm report, Feb 17, 11:47 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1147 AM MST TUE FEB 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     SNOW             DULCE                   36.94N 107.00W
02/17/2009  M1.1 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

&&

DPORTER

Event by event

2 high wind, 1 strong wind. Local standard time, as filed.

High Wind, Capitan/Northern Sacramento Mountains

When
February 17, 11:55 AM MST to 12:55 PM MST
Where
Capitan/Northern Sacramento Mountains forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
AWOS

High Wind, Central High Plains/Estancia Valley County

When
February 17, 1:53 PM MST to 2:53 PM MST
Where
Central High Plains/Estancia Valley County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS

Strong Wind, Middle Rio Grande Valley

When
February 17, 3:00 PM MST
Where
Middle Rio Grande Valley forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement

A highway sign was blown off of its post and struck a vehicle.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146349, 146350, 146351.